Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Pueblo, CO

August 9, 2014El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2014, 1:40 PM MDT for El Paso County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 1:40 PM MDT (19:40 UTC)
Expired
Aug 9, 2014, 2:15 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 2:00 PM MDTHAIL 0.883 W Rush, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WWUS85 KPUB 091940
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT SAT AUG 9 2014
 
COZ084-085-092015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
140 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
215 PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM BETWEEN CALHAN AND YODER...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS NORTH OF YODER AND RUSH. 

LAT...LON 3900 10406 3877 10406 3885 10432 3902 10426
TIME...MOT...LOC 1938Z 283DEG 23KT 3892 10420 

$$

TLM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:56 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 9, 11:56 AM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT SAT AUG 9 2014

.UPDATE...
ISSUED AT 1153 AM MDT SAT AUG 9 2014

LATEST OBSERVATIONS LOADED. TWEAKS TO SHORT TERM SKY COVER AND
PRECIPITATION CHANCES BASED ON LATEST SATELLITE AND RADAR. NO
OTHER CHANGES AT THIS TIME. LW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM MDT SAT AUG 9 2014

BROAD UPPER TROUGH REMAINS IN PLACE ALONG THE WEST COAST THIS
MORNING WITH FLAT UPPER RIDGE OVER THE SOUTHERN TIER OF THE U.S.
AIR MASS ACROSS SOUTHERN COLORADO HAS CHANGED LITTLE FROM
YESTERDAY...WITH MODEST AMOUNT OF MOISTURE IN PLACE ACROSS THE
AREA. EXPECT WEAK UPPER ENERGY EJECTING FROM THE WESTERN TROUGH
WILL AID IN TSRA DEVELOPMENT OVER THE AREA AGAIN THIS
AFTERNOON...THOUGH WITH FAIRLY DRY LOW LEVELS AND LIMITED
INSTABILITY...STORMS OVER THE MOUNTAINS AND WESTERN VALLEYS WILL
STAY WEAK AND ISOLATED FOR ANOTHER DAY. EASTERN MOUNTAINS AND
PLAINS FORECAST TO HAVE HIGHER SURFACE DEWPOINTS AND MORE
INSTABILITY...WITH SLIGHTLY GREATER CONVECTIVE CHANCES ALONG AND
EAST OF THE HIGHER TERRAIN. FRONTAL BOUNDARY WILL SLIP SOUTH
THROUGH THE PLAINS DURING THE LATE AFTERNOON AND EARLY THIS
EVENING...WHICH MAY HELP FOCUS SOME CONVECTION AS
WELL...ESPECIALLY ALONG AND NORTH OF THE ARKANSAS RIVER. MAX TEMPS
AREA-WIDE LOOK LITTLE CHANGED FROM YESTERDAY. TONIGHT...FRONTAL
BOUNDARY CONTINUES TO SAG SOUTH TOWARD THE NM BORDER...WHICH WILL
HELP KEEP TSRA GOING THROUGH THE EVENING OVER THE FAR SOUTHEAST
PLAINS...WHILE AREAS TO THE NORTH AND WEST SEE STORMS END FAIRLY
QUICKLY DURING THE EVENING.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 328 AM MDT SAT AUG 9 2014

...WET END TO THE WEEKEND...
...MONSOON SHIFTS TO THE MOUNTAINS NEXT WEEK...

MAIN FORECAST CHALLENGE IN THE EXTENDED WILL BE SUNDAY
AFTERNOON AND EVENING. THE NAM HAS BACKED OFF CONSIDERABLY ON
THE AMOUNT OF PRECIP TO EXPECT FOR THIS PERIOD...WHILE THE
GFS IS STILL VERY WET OVER MUCH OF SE CO THROUGH SUN NIGHT.
THE GFS HAS BEEN MORE CONSISTENT AND SEEMS TO HAVE A BETTER
HANDLE ON THE AMOUNT OF MOISTURE AND THE IMPACT OF THE
MONSOON PLUS THE COLD FRONT...SO HAVE SIDED WITH THE WET
GFS IN THE FORECAST. STILL EXPECT UPSLOPE TO TRIGGER NUMEROUS
SHOWERS AND STORMS BY SUN AFTERNOON...WHICH WILL SPREAD EWD
TO THE PLAINS LATE IN THE DAY. THE MAIN FOCUS FOR HEAVIER PRECIP
WILL BE THE SERN MTS...SPANISH PEAKS AREA...AND THE RATON...BUT
THE WHOLE AREA WILL BE SUBJECT TO THE POTENTIAL FOR HEAVY RAIN
AND POSSIBLE FLOODING. PRECIP AND CLOUDS WILL ALSO HOLD DOWN
TEMPS A BIT...SO HAVE SIDED WITH THE COOLER END OF GUIDANCE FOR
HIGHS...GENERALLY 80S FOR THE PLAINS BUT IT COULD POTENTIALLY
BE COOLER THAN THAT.

BY MON-TUE...THE UPPER RIDGE WILL AMPLIFY OVER THE ROCKIES
AND BECOME PLANTED OVER NRN NM. THIS WILL TEND TO KEEP AREAS
E OF THE MTS ON THE DRY SIDE...AND TEMPS SHOULD RETURN TO NR
AVERAGE. HOWEVER...BY WED A WRN TROUGH WILL BEGIN MAKING A
CHARGE TOWARD THE ROCKIES...AND THIS WILL BRING ABUNDANT
MONSOONAL MOISTURE TO THE MTS AND WRN PORTION OF OUR CWA BY WED
AFTERNOON INTO THU. SURPRISINGLY...THE ECMWF IS NOW FAVORING THE
MORE PROGRESSIVE SOLUTION THAT THE GFS HAS BEEN
ADVERTISING...WHICH WOULD BRING SOME OF THE MOISTURE INTO ERN CO
BY LATE IN THE WEEK OR NEXT WEEKEND. BUT THERE IS STILL QUITE
A BIT OF UNCERTAINTY SO WILL STICK WITH CONSERVATIVE ENSEMBLE
POPS AND TEMPS FOR NOW. ROSE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1153 AM MDT SAT AUG 9 2014

VFR CONDITIONS FORECAST AT MOST LOCATIONS NEXT 24 HRS...INCLUDING
ALL 3 TAF SITES. EXPECT ISOLATED TSRA TO DEVELOP OVER THE MOUNTAINS
AFTER 18Z WITH STORMS SPREADING ACROSS THE PLAINS 20Z-23Z. WILL
CARRY VCTS MENTION AT KCOS AND KPUB TO ACCOUNT FOR AFTERNOON
CONVECTION ONCE AGAIN...WHILE KEEPING MENTION OUT OF KALS AS
STORMS WILL STAY MAINLY OVER THE MOUNTAINS. BRIEF LIFR TO MVFR
CONDITIONS POSSIBLE UNDER TSRA...ESPECIALLY FR0M 19Z-03Z. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LW
SHORT TERM...PETERSEN
LONG TERM...ROSE
AVIATION...LW
Hazardous weather outlook, Aug 9, 11:52 AM MDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1152 AM MDT SAT AUG 9 2014

COZ058>089-093>099-101800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1152 AM MDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN EARLY
THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. THE BEST CHANCE FOR
STORMS WILL BE OVER THE PALMER DIVIDE AND THE SOUTHEASTERN PLAINS.

THE MAIN THREATS FROM STORMS WILL BE BRIEF HEAVY RAINFALL...GUSTY
WINDS UP TO 40 MPH AND LIGHTNING. HOWEVER...ONE OR TWO STRONGER
STORMS...PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO
50 MPH...WILL BE POSSIBLE...MAINLY EAST OF THE I-25 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE MOUNTAINS ON SUNDAY...SPREADING TO THE EASTERN PLAINS
BY SUNDAY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL
BE FREQUENT LIGHTING...ALONG WITH THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING IN FLOOD
PRONE AREAS. SOME OF THE STRONGER STORMS COULD ALSO PRODUCE
SMALL HAIL AND STRONG WIND GUSTS.

FEWER STORMS ARE EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE
BUILDS OVER THE AREA. THE MONSOON WILL SHIFT TO WESTERN COLORADO
BY WEDNESDAY...LEADING TO AN INCREASED THREAT OF HEAVY RAINFALL
AND POTENTIAL FLOODING THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT OVER THE SOUTHEAST PLAINS.

50/50

In the hours before

Special weather statement, Aug 9, 12:33 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1233 PM MDT SAT AUG 9 2014

COZ081-084-085-091900-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
1233 PM MDT SAT AUG 9 2014

...SPECIAL WEATHER STATEMENT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW SHOWERS OVER PIKES PEAK AND CASCADE...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS OF 1/10 INCH OR LESS WILL BE POSSIBLE ON THE WALDO
BURN SCAR WITH THESE SHOWERS. IT WILL NOT CAUSE FLOODING.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...CASCADE AND CHIPITA PARK.

LAT...LON 3886 10495 3895 10501 3899 10494 3891 10485
TIME...MOT...LOC 1830Z 236DEG 8KT 3891 10497

TLM
Special weather statement, Aug 9, 1:10 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT SAT AUG 9 2014

COZ084-085-091945-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
110 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM SOUTH OF PEYTON...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS SOUTH OF CALHAN AND PEYTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3894 10405 3890 10406 3886 10444 3904 10450
      3909 10418 3909 10410
TIME...MOT...LOC 1909Z 254DEG 17KT 3897 10438

TLM
Special weather statement, Aug 9, 1:40 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT SAT AUG 9 2014

COZ084-085-092015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
140 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
215 PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN CALHAN AND YODER...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS NORTH OF YODER AND RUSH.

LAT...LON 3900 10406 3877 10406 3885 10432 3902 10426
TIME...MOT...LOC 1938Z 283DEG 23KT 3892 10420

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:33 PM MDTSpecial Weather StatementPUBTeller27 min
Aug 9, 1:10 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 9, 1:58 PM MDTSpecial Weather StatementPUBEl Paso32 min
Aug 9, 2:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 9, 2:34 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 9, 2:50 PM MDTSpecial Weather StatementPUBElbert25 min
Aug 9, 3:41 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 9, 3:47 PM MDTSpecial Weather StatementPUBTeller28 min
Aug 9, 4:15 PM MDTSpecial Weather StatementPUBTeller30 min
Aug 9, 4:31 PM MDTSpecial Weather StatementPUBKiowa29 min
Aug 9, 4:42 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
Aug 9, 4:46 PM MDTSpecial Weather StatementPUBBaca29 min
Aug 9, 5:26 PM MDTSpecial Weather StatementPUBKiowa34 min
Aug 9, 5:58 PM MDTSpecial Weather StatementPUBKiowa32 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.